(HealthDay News) – Patients with cardiovascular disease who discontinue low-dose aspirin therapy after peptic ulcer bleeding have a seven-fold higher risk of death or acute cardiovascular event, according to research published in the January issue of Clinical Gastroenterology and Hepatology.
Maryam Derogar, of the Karolinska Institutet in Stockholm, and colleagues conducted a retrospective cohort study using data from 621 patients who had been admitted due to upper gastrointestinal bleeding. The authors sought to determine how patient mortality and acute cardiovascular events are affected when patients discontinue low-dose aspirin therapy after peptic ulcer bleeding.
The researchers found that, in total, 118 patients among those admitted for upper gastrointestinal bleeding were taking low-dose aspirin therapy. Of these, 40% discontinued aspirin therapy after peptic ulcer bleeding. During a median of two years of follow-up, 37% of all patients who had been taking low-dose aspirin prior to gastrointestinal bleeding died or experienced an acute cardiovascular event. After adjusting for potential confounders, the risk of death or acute cardiovascular event was 6.9-fold higher for those who discontinued low-dose aspirin therapy, compared with those patients who continued aspirin therapy within the first six months after peptic ulcer bleeding.
“In conclusion, in patients with cardiovascular comorbidities who are treated for peptic ulcer bleeding, aspirin therapy should not be discontinued at the time of discharge from hospital,” the authors write.